Advertisement

Lexicodes over finite principal ideal rings

  • Jared Antrobus
  • Heide Gluesing-Luerssen
Article
  • 38 Downloads

Abstract

Let R be a (possibly noncommutative) finite principal ideal ring. Via a total ordering of the ring elements and an ordered basis a lexicographic ordering of the module \(R^n\) is produced. This is used to set up a greedy algorithm that selects vectors for which all linear combinations with the previously selected vectors satisfy a pre-specified selection property and updates the to-be-constructed code to the linear hull of the vectors selected so far. The output is called a lexicode. This process was discussed earlier in the literature for fields and chain rings. In this paper we investigate the properties of such lexicodes over finite principal ideal rings and show that the total ordering of the ring elements has to respect containment of ideals for the algorithm to produce meaningful results. Only then it is guaranteed that the algorithm is exhaustive and thus produces codes that are maximal with respect to inclusion. It is further illustrated that the output of the algorithm heavily depends on the total ordering and chosen basis.

Keywords

Greedy algorithm Lexicodes Principal left ideal rings 

Mathematics Subject Classification

94B05 11T71 16L60 

Notes

Acknowledgements

We wish to thank the reviewers for their close reading. In particular the suggestion of how to present selection properties and to rewrite the proofs of Theorems 3.2 and 4.4 has led to a more concise version of the paper. H. Gluesing-Luerssen was partially supported by the National Science Foundation Grant DMS-1210061 and by the Grant #422479 from the Simons Foundation.

References

  1. 1.
    Bennenni N., Guenda K., Gulliver T.A.: Greedy construction of DNA codes and new bounds. Preprint 2015. arXiv: 1505.06262 (2015).
  2. 2.
    Brualdi R., Pless V.: Greedy codes. J. Combin. Theory Ser. A 64, 10–30 (1993).MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Canfell M.: Completion of diagrams by automorphisms and Bass’ first stable range condition. J. Algebra 176(2), 480–503 (1995).MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Conway J., Sloane N.: Lexicographic codes: error-correcting codes from game theory. IEEE Trans. Inf. Theory 32, 337–348 (1986).MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Greferath M., Schmidt S.E.: Finite ring combinatorics and MacWilliams’ Equivalence Theorem. J. Combin. Theory Ser. A 92, 17–28 (2000).MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Guenda K., Gulliver T., Sheikholeslam S.: Lexicodes over rings. Des. Codes Cryptogr. 72, 749–763 (2014).MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Honold T.: Characterization of finite Frobenius rings. Arch. Math. 76, 406–415 (2001).MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Honold T., Landjev I.: Linear codes over finite chain rings. Electron. J. Combin. 7, Research Paper 11, 22 pp (2000)Google Scholar
  9. 9.
    Honold T., Landjev I.: MacWilliams identities for linear codes over finite Frobenius rings. In: Jungnickel D., Niederreiter H. (eds.) Proceedings of the Fifth International Conference on Finite Fields and Applications Fq5 (Augsburg, 1999), pp. 276–292. Springer, Berlin (2001).CrossRefGoogle Scholar
  10. 10.
    Huffman W.C., Pless V.: Fundamentals of Error-Correcting Codes. Cambridge University Press, Cambridge (2003).CrossRefMATHGoogle Scholar
  11. 11.
    Lam T.Y.: A First Course in Noncommutative Rings. Graduate Text in Mathematics, 2nd edn, vol. 131. Springer, New York (2001).Google Scholar
  12. 12.
    Lam T.Y.: A crash course on stable range, cancellation, substitution and exchange. J. Algebra Appl. 3(03), 301–343 (2004).MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Levenstein V.I.: A class of systematic codes. Dokl. Akad. Nauk SSSR 131(5), 1011–1014. In Russian: Translated in Soviet Math. Dokl. 1, 368–371 (1960).Google Scholar
  14. 14.
    Milenkovic O., Kashyap N.: On the design of codes for DNA computing. In Coding and Cryptography, pp. 100–119. Springer, Berlin (2006).Google Scholar
  15. 15.
    Nechaev A.A.: Finite principal ideal rings. Math. USSR Sbornik 20, 364–382 (1973).CrossRefGoogle Scholar
  16. 16.
    Stanley R .P.: Enumerative Combinatorics, vol. I. Cambridge University Press, Cambridge (1997).CrossRefMATHGoogle Scholar
  17. 17.
    Van Zanten A.J.: Lexicographic order and linearity. Des. Codes Cryptogr. 10, 85–97 (1997).MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Van Zanten A.J., Suparta I.N.: On the construction of linear \(q\)-ary lexicodes. Des. Codes Cryptogr. 37, 15–29 (2005).MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Wood J.A.: Duality for modules over finite rings and applications to coding theory. Am. J. Math. 121, 555–575 (1999).MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of KentuckyLexingtonUSA

Personalised recommendations